Printer Friendly

Hyperphosphatemia in a patient with candida sepsis.

CASE DESCRIPTION

A 56-year-old man with a history of intravenous drug use and multiple infectious complications developed candida fungemia, which was initially treated with fluconazole and then liposomal amphotericin. At admission, he had normal calcium, phosphate, and magnesium but developed persistent hyperphosphatemia (phosphotungstate on Beckman DCxI) with values of 5 to 6.5 mg/dL (reference interval 2.5-4.5 mg/dl) despite only mild, stable renal dysfunction [normal blood urea nitrogen, creatinine 1.5-1.9 mg/dL (reference interval 0.8-1.5 mg/dL)] and continued normal calcium. He also had normal globulins.

QUESTIONS

1. What are common causes of high phosphate?

2. What artifacts cause increased phosphate?

3. What is the likely cause of increased phosphate in this patient?

The answers are below.

ANSWERS

Common causes of high phosphate are renal failure and hypoparathyroidism, which are ruled out by routine laboratory tests. Transient increases occur with lactic acidosis and ketoacidosis, and chronic increases are seen with many endocrine disorders, but there was no clinical evidence of these conditions. Artifactual hyperphosphatemia commonly occurs in myeloma (1). It has also been reported with liposomal amphotericin owing to direct interference in the phosphomolybdate method (2). The temporal association with treatment makes this the likely cause.

Author Contributions: All authors confirmed they have contributed to the intellectual content of this paper and have met the following 3 requirements: (a) significant contributions to the conception and design, acquisition of data, or analysis and interpretation of data; (b) drafting or revising the article for intellectual content; and (c) final approval of the published article.

Authors' Disclosures or Potential Conflicts of Interest: Upon manuscript submission, all authors completed the author disclosure form. Disclosures and/or potential conflicts of interest:

Employment or Leadership: D.R. Dufour, Clinical Chemistry, AACC.

Consultant or Advisory Role: None declared.

Stock Ownership: None declared.

Honoraria: None declared.

Research Funding: None declared.

Expert Testimony: None declared.

Patents: None declared.

References

(1.) Sonnenblick M, Eylath U, Brisk R, Eldad C, Hershko C. Paraprotein interference with colorimetry of phosphate in serum of some patients with multiple myeloma. Clin Chem 1986;32:1537-9.

(2.) Jensen GM, Bunch TH, Wolf S, Laybourne S. Erroneous determination of hyperphosphatemia ('pseudohyperphosphatemia') in sera of patients that have been treated with liposomal amphotericin B (AmBisome). Clin Chim Acta 2010;411:1900-5.

D. Robert Dufour [1,2] *

[1] Pathology and Hepatology, Veterans Affairs Medical Center, Washington, DC (consultant); [2] Department of Pathology, School of Medicine and Health Sciences, George Washington University, Washington, DC (emeritus professor).

* Address correspondence to this author at: Pathology and Hepatology, Veterans Affairs Medical Center, 50 Irving St. NW, Washington DC 20422; e-mail chemdoctorbob@earthlink.net.

Received December 6, 2013; accepted December 30, 2013.

DOI: 10.1373/clinchem.2013.220087

COPYRIGHT 2014 American Association for Clinical Chemistry, Inc.
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2014 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:What Is Your Guess?
Author:Dufour, D. Robert
Publication:Clinical Chemistry
Article Type:Report
Date:Sep 1, 2014
Words:452
Previous Article:A diabetic newborn?
Next Article:Podcasts go platinum!
Topics:

Terms of use | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters